Alert archive / North Carolina / Flash Flood Warnings in 2003

Flash Flood Warning 37, NWS Raleigh, NC

July 18, 2003Stanly County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Jul 18, 2003, 10:06 PM EDT for Stanly County, North Carolina. It was in force for 84 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 18, 2003, 10:06 PM EDT (02:06 UTC)
Expired
Jul 18, 2003, 11:30 PM EDT
In force
84 min
Issued by
NWS Raleigh, NC
Area
Whole counties

County Stanly County, NC

The radar

The Raleigh/Durham radar (KRAX), 164 km from the middle of the area, began a volume at 02:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.1 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2003-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 377 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2003-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
377 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
1199 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KRAH 190209
FFWRAH
NCC167-190330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
1006 PM EDT FRI JUL 18 2003

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  STANLY COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 1130 PM EDT

* AT 1006 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED.

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA.

STANLY COUNTY OFFICIALS REPORT THAT TRAFFIC ON U S HIGHWAY 52 IN THE 
TOWN OF ALBEMARLE IS BEING DIVERTED TO OTHER ROUTES DUE TO SOME 
FLOOD WATERS ON THE HIGHWAY. 

OTHER SECONDARY ROADS IN THE ALBEMARLE VICINITY AND LOCATIONS TO THE 
EAST ARE ALSO LIKELY EXPERIENCING SOME FLOODING. 

THUNDERSTORMS ARE BEGINNING TO DECREASE IN THE AREA AND FLOOD WATERS 
SHOULD BEGIN TO RECEDE BEFORE MIDNIGHT. 

$$

LAT...LON 3544 8026 3530 8040 3515 8021 3532 8004

14

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 9:45 PM EDT, 21 minutes earlier.

Area forecast discussion, Jul 18, 9:45 PM EDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
945 PM EDT FRI JUL 18 2003

THREE SEPARATE AREAS OF CONVECTION HAS AND WILL AFFECT CWA OVERNIGHT.
THE FIRST ASSOCIATED WITH PREFRONTAL/LEE SIDE TROUGH. LOSS OF
DAYTIME HEATING HAS TAKEN THE BITE OUT OF MOST OF THE
STORMS THAT DEVELOPED ALONG PREFRONTAL TROUGH...THUS EXPECT SEVERE
POTENTIAL FOR REMAINDER OF TONIGHT TO DECREASE OVER CENTRAL NC.

SECOND AREA OF CONVECTION SEEMS TO BE ASSOCIATED WITH WEAK SHEAR
AXIS EXTENDING FROM EASTERN TENNESSEE INTO DELMARVA REGION. THIS
LINE COULD GLIMPSE NORTHERN COUNTIES AFTER MIDNIGHT.

THIRD LINE OF CONVECTION ASSOCIATED WITH ACTUAL FRONT EXTENDS FROM
SOUTHERN ILLINOIS NORTHEAST TO MAINE.  SHORT RANGE MODELS ARE DOING
GOOD JOB WITH TIMING OF FRONT AND UPPER LEVEL TROUGH...MOVING THE
FRONT INTO THE TRIAD DURING LATE MORNING HOURS.

WILL MAKE ADJUSTMENTS TO POP GRIDS TO PORTRAY A LULL IN PRECIP
IN THE TRIAD UNTIL AFTER MIDNIGHT.  FOR THE REMAINDER OF THE AREA
WILL JUST BROAD BRUSH CHANCE POPS FOR THE REMAINDER OF THE NIGHT.

.RAH...NONE.
Hazardous weather outlook, Jul 18, 6:10 AM EDT, 15 hours 56 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-181210-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
610 AM EDT FRI JUL 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. WIDELY SCATTERED
SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS EVENING...BECOMING MORE
NUMEROUS TONIGHT. THE STORMS WILL BE SLOW MOVING...AND FLOODING WILL
BE A POSSIBILITY...MAINLY ON SMALLER STREAMS AND IN URBAN AREAS.
ISOLATED STORMS MAY PRODUCE HAIL UP TO DIME SIZED...AND POSSIBLY
WIND DAMAGE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SCATTERED SLOW MOVING
SHOWERS AND STORMS ARE EXPECTED TO CONTINUE INTO SATURDAY. AS
SUCH...FLOODING AND ISOLATED SEVERE STORMS WILL BE POSSIBLE. SUNDAY
IS EXPECTED TO BE DRY...WHILE SCATTERED LATE DAY STORMS ARE EXPECTED
AGAIN MONDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND IS NOT EXPECTED
TONIGHT.

In the hours before

Special weather statement, Jul 18, 6:05 PM EDT, 4 hours 1 minute before
NCZ075-084>086-182300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
605 PM EDT FRI JUL 18 2003

...STRONG SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS RICHMOND...
MOORE...HOKE AND SCOTLAND COUNTIES THROUGH 700 PM EDT...

AT 605 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN OVER ROCKINGHAM...MOVING NORTHEAST AT 20 MPH.
THE COVERAGE OF SHOWERS AND THUNDERSTORMS ARE EXPECT TO INCREASE
ACROSS THE SOUTHERN PIEDMONT AND SANDHILL AREAS THROUGH THE EVENING
HOURS.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...HOFFMAN...DERBY...
FOXFIRE...ABERDEEN...TAYLORTOWN...SOUTHERN PINES.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

BL
Special weather statement, Jul 18, 7:40 PM EDT, 2 hours 26 minutes before
NCZ038-039-190045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
740 PM EDT FRI JUL 18 2003

...STRONG THUNDERSTORMS WILL MOVE ACROSS DAVIDSON AND RANDOLPH
COUNTIES THROUGH 845 PM EDT...

AT 740 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
GORDONTOWN...OR ABOUT 7 MILES SOUTHEAST OF LEXINGTON...MOVING
SOUTHEAST AT 30 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...DENTON...MARTHA...
ULAH.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.
PEOPLE CAUGHT OUTDOORS SHOULD SEEK SHELTER INSIDE A STURDY BUILDING.
DO NOT SEEK SHELTER UNDER TREES OR OTHER ISOLATED TALL OBJECTS.
THESE ATTRACT LIGHTNING.

BL
Local storm report, Jul 18, 8:07 PM EDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
807 PM EDT FRI JUL 18 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 PM    25 W ASHEBORO             NC   .75 INCH HAIL
07/18/03   RANDOLPH

0715 PM    TYRO                      NC    MPH TSTM WIND GUST
07/18/03   DAVIDSON                       TWO TREES DOWN

RLH

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 10:22 PM EDTFlash Flood WarningRAHWake53 min
Jul 19, 5:00 PM EDTSevere Thunderstorm WarningRAHRandolph30 min
Jul 19, 5:03 PM EDTSevere Thunderstorm WarningRAHHoke27 min
Jul 19, 5:32 PM EDTFlash Flood WarningRAHCumberland, Sampson2 hr
Jul 19, 6:31 PM EDTSevere Thunderstorm WarningRAHMontgomery29 min
Jul 19, 6:44 PM EDTFlash Flood WarningRAHAnson, Montgomery, Richmond3 hr
Jul 19, 6:57 PM EDTFlash Flood WarningRAHScotland2 hr

Nearby

Flash Flood Warnings in North Carolina, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.